Concurrent use of a calcium-channel blockers (CCB) and clarithromycin is associated with an increased risk of hospitalization for acute kidney injury (AKI), new findings show.
CCBs are metabolized by the cytochrome P450 3A4 (CYP3A4) enzyme, and levels of these drugs can increase to harmful levels if CYP3A4 activity is inhibited. Clarithromycin, a macrolide antibiotic, inhibits CYP3A4.
Researchers assessed the 30-day risk of hospitalization for AKI in patients receiving CCBs concurrently with either clarithromycin or azithromycin, a macrolide antibiotic that does not inhibit CYP3A4. The 30-day risk of hospitalization for AKI was twofold greater among patients co-prescribed clarithromycin than those co-prescribed azithromycin, researchers reported online ahead of print in the Journal of the American Medical Association. In absolute terms, concomitant use of a CCB with clarithromycin resulted in a 0.22% higher incidence of AKI-related hospitalization versus azithromycin.
“The findings support current safety warnings regarding concurrent use of CYP3A4 inhibitors and calcium-channel blockers,” the authors concluded.